Q. Mirapex is a medicine prescribed for Parkinson’s disease and restless leg syndrome. I read online that this medication can promote compulsive behaviors such as shopping, porn, sex, gambling and eating. Some of these compulsions have resulted in divorce or bankruptcy.
I myself developed a compulsion for buying trinkets on eBay, to the tune of $10,000 on my credit card. I no longer want these things, and evidently no one else does either! Garage-sale prices won’t move them, so they sit in tubs in my garage, a cruel reminder of when I was out of control.
Warn people that if a new compulsion crops up, they should check with the pharmacist or doctor to find out if it could be caused by medication.
Most people can’t imagine that a drug could cause someone to go on a shopping binge or engage in behavior such as compulsive eating or sex. Nevertheless, this has been documented as a side effect of medicines such as Mirapex and Requip. The official prescribing information for such drugs notes that patients and their families should be warned about the possibility of intense, uncontrollable urges.
Q: Ambien frightens me. I have seen two people very close to me do crazy things while on the drug and then go back to sleep and not remember what they did. My mother found herself in her nightgown, standing in a line at Subway, ordering a sub and not knowing how she got there.
My friend’s daughter got up in the middle of the night and went into the garage. She got in the family car and backed out without opening the garage door. After knocking the garage door off its tracks, she got out of the car and went back to bed. She doesn’t remember a thing.
Zolpidem (Ambien) has been linked to sleepwalking, sleep-eating and sleep-driving. A recent study has shown that motor-vehicle accidents are more common among people taking sleeping pills such as zolpidem, zaleplon (Sonata) and zopiclone (closely related to eszopiclone, aka Lunesta) (British Journal of Clinical Pharmacology online, Sept. 12, 2012). This ”hangover effect” may impair driving the next day. One reader told us: “Ten hours after taking zolpidem at my regular dose, I got into two car accidents within an hour.”
Q. I had tried all the remedies for body odor described on your website. Oddly, I had only one smelly armpit. Antiperspirant worked fine on the other pit.
My primary-care doctor conferred with a dermatologist, who recommended using a topical erythromycin gel twice daily for a month. He suggested this is most likely due to a corynebacterium infection.
A. We’re surprised the dermatologist was willing to make such a diagnosis without seeing you. It is plausible, however, as the skin-dwelling bacteria known as corynebacteria can colonize the armpit and cause odor or even colored sweat (yellow, red or black). The usual treatment seems to be shaving, washing with antibacterial cleanser and applying benzoyl peroxide. Topical erythromycin also is reported to work against this infection.
Write to Joe and Terry Graedon at www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”